Official issues warning on use of phenylpropanolamine
JAKARTA (JP): Prolonged use or an overdose of phenylpropanolamine (PPA), contained in flu and cough medicines, can cause hemorrhagic stroke, an official warned on Friday.
Director General for Food and Drug Control Sampurno said although there has not been a case in Indonesia, careful use of medicines containing the substance was prescribed after the United States Food and Drug Administration (FDA) decided to withdraw medicines which contain PPA starting this month due to complaints about side effects.
Most complaints came from people who had restricted their diet to reduce weight. They used PPA to suppress appetite.
PPA is an active substance commonly used in flu and cough medicine. It acts as a decongestant.
There are 189 brands of flu and cough medicines containing PPA produced by 79 pharmaceutical firms in the country.
"Proper dosage will avoid the side effects. Fortunately, in Indonesia PPA is only used as nasal decongestant and cough suppressant and never used to control appetite," Sampurno said.
Minister of Health and Social Welfare Achmad Sujudi said that his office had issued warnings to pharmaceutical companies and the public over the use of PPA.
"In Indonesia it is used only for restricted purposes and we have not yet decide to pull it off the market," Sujudi said.
An overdose of PPA can also cause elevated blood pressure and interact adversely with other medication. The substance can worsen patients with diabetes, glaucoma or those with kidney or liver problems.
"It is clear that PPA should not be prescribed for patients with high blood pressure, hyperactive thyroid gland, heart disease or patients under the medication of the antidepressant, Monoamin Oxidase (MAO) Inhibitor," Sujudi said.
The use of PPA is considered safe if it does not exceed 75 milligrams per day for adults and 37.5 milligrams per day for children between six and 12 years of age, Sampurno said.
"Medicines containing PPA are not recommended for children under six and pregnant women, except by doctor's advise," Sampurno asserted.
Patients who feel quickened heart beat, nausea or sleeping disorder after taking medication with PPA must stop using it, he added.
"As an alternative solution, people with a cough or cold, should rest for two to three days, eat lots of protein and calorie food plus fruits for additional vitamins.
"A lot of drinks will heal a sore throat and help bring down fever. People are advised to gargle with salt water to remove pain from the illness," Sampurno added.
Officials and activists had earlier warned consumers not to purchase prescription drugs from unauthorized dealers, saying that most of the medicine sold was easily duplicated and did not contain healing properties.
"People should not buy prescription drugs from unauthorized dealers, like those at Pasar Burung Pramuka, East Jakarta, Pasar Jatinegara, East Jakarta, Mampang, South Jakarta, or Glodok, West Jakarta.
"It's dangerous and who will be held responsible if the medicine turns out to be fake or has harmful side effects?" Sampurno told The Jakarta Post on Thursday.
Almost all popular drugs from amphicilin to parasetamol have been duplicated, he said.
"Besides the ineffective drugs, medicine requiring a doctor's prescription is being smuggled in from abroad. Among those is Viagra for erectile dysfunction," Sampurno said.
The government has asked PT Pfizer Indonesia, as the local producer, to sell Viagra at a competitive price so people will stop buying it from the black market.
Drugs for erectile dysfunction such as Viagra can be easily detected in a person's system as it quickly builds up, he said.
"You will feel its effects in a couple minutes. Therefore, normally functioning men should not consume it as it has side effects, such as a prolonged erection, which could last for hours," he said.
Sampurno, however, said many people resort to traditional medication such as Pasak Bumi to enhance sexual performance and overcome erectile dysfunction.
"But there has not been thorough scientific research done on traditional medicine or its effects so people should be very wary," Sampurno said. (edt)